Ohio, 2020

High Wind and Strong Wind in Ohio, November 15, 2020

November 15, 2020 · NWS ILN · 20 events in 20 counties and zones

A strong surface low in Wisconsin deepened and ejected northeast into Canada. A convective line with damaging thunderstorms occurred as a cold front crossed the region.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$170,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A strong surface low in Wisconsin deepened and ejected northeast into Canada. A convective line with damaging thunderstorms occurred as a cold front crossed the region. Afterwards in the cold advection behind the front, damaging winds also occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Nov 15, 9:44 AM EST, 16 minutes earlier.

Area forecast discussion, Nov 15, 9:44 AM EST, 16 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
944 AM EST Sun Nov 15 2020

.SYNOPSIS...
A strong cold front will sweep east across the area this morning.
Showers will occur ahead of the front and it will become windy after
the front passes. High pressure will briefly build in Monday before
a secondary cold front crosses the area Tuesday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Pre-frontal showers continue to track across the eastern part of
the forecast area and will continue to quickly move off to the
east over the next few hours. Meanwhile, new convection has
developed in the dry slot in Indiana, right ahead of the front.
Believe that this will pivot northeast, so greatest chance of
additional rain, as well as possibly a thunderstorm will be
across northwest counties. There will be yet another chance of
showers in northern counties later this afternoon as colder
temperatures aloft move in with the mid level trough.

Winds are in a bit of a lull ahead of the cold front. But still
expecting a substantial increase in speed once the front moves
through. Strong, gusty winds will then persist through the
remainder of the day.

Temperatures may bump up a few degrees in eastern counties once
steadier showers move off and before the cold front moves
through. Readings will fall during the afternoon in the cold air
advection.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
Surface high pressure to a position over the Lower MS Valley by
Monday morning. Pressure gradient will gradually relax tonight
allowing winds to slowly subside. In addition, clouds will
diminish. Expect lows of 30 to 35.

Northwest flow aloft with surface ridge axis passing to our
south Monday. Expect to see abundant sunshine with in a dry
airmass with temperatures slightly below normal. Expect highs on
Monday to range from the upper 40s north to the lower 50s south.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Northwest to west flow aloft and lack of moisture and forcing may
produce little precipitation through the period.

Weak short wave crossing the Great Lakes Monday night will probably
result in nothing more than increasing clouds. 1036mb surface high
pressure forming under a confluent northwest flow aloft will then
push across Ohio to the Atlantic Coast, producing dry weather and
scant cloud cover Tuesday through Thursday in its anticylonic
subsident circulation. Dry weather is likely to persist Friday as
the upper flow backs to west while the surface high remains to the
south. A small chance of showers is suggested for Saturday over
northern counties in a zone of isentropic lift ahead of weak low
pressure to the west.

High temperatures starting in the cooler than normal 40s Tuesday and
Wednesday will be boosted to the low 60s by Friday and Saturday in
warm advection behind the surface high.

&&

.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
Low level jet is translating east, but there could still be some
low level wind shear and surface winds are in a bit of a lull.
Strong cold front tracking through Indiana will sweep across the
terminals by 17Z. In the wake of the front, winds will veer and
strong winds, both sustained and gusts, will occur.

Steadier showers will move east of the TAF sites in the next
hour or two. But additional showers and even a few thunderstorms
have developed immediately ahead of the front, and this activity
could still bring some temporary visibility reductions. There
are some MVFR ceilings both ahead of and behind the front. These
may just be transient.

Clouds will decrease and winds will diminish, although still
remain gusty, after 00Z.

OUTLOOK...No significant weather is expected.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Wind Advisory until 7 PM EST this evening for OHZ042-051>056-
     060>065-070>074-077>082-088.
     High Wind Warning until 7 PM EST this evening for OHZ026-034-
     035-043>046.
KY...Wind Advisory until 7 PM EST this evening for KYZ089>100.
IN...Wind Advisory until 7 PM EST this evening for INZ050-058-059-
     066-073>075-080.

&&

SYNOPSIS...AR
NEAR TERM...
SHORT TERM...AR
LONG TERM...Coniglio
AVIATION...
Hazardous weather outlook, Nov 15, 5:04 AM EST, 4 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
504 AM EST Sun Nov 15 2020

OHZ026-034-035-043>046-161015-
Hardin-Mercer-Auglaize-Shelby-Logan-Union OH-Delaware-
504 AM EST Sun Nov 15 2020

...HIGH WIND WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...

This Hazardous Weather Outlook is for Central Ohio and West Central
Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ042-051>056-060>065-
070>074-077>082-088-161015-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Darke-Miami-Champaign-Clark-
Madison-Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-
Pickaway-Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-
Clermont-Brown-Highland-Adams-Pike-Scioto-
504 AM EST Sun Nov 15 2020

...WIND ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 high wind, 9 strong wind. Local standard time, as filed.

High Wind, Mercer

When
November 15, 10:00 AM EST to 5:00 PM EST
Where
Mercer forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
40.540, -84.629 (the zone’s center; the record gives no point)

Trees and power lines were downed across the county due to the strong winds.

High Wind, Auglaize

When
November 15, 10:00 AM EST to 5:00 PM EST
Where
Auglaize forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$5,000
Reported by
AWOS
Coordinates
40.561, -84.222 (the zone’s center; the record gives no point)

A measured gust to 58 mph occurred at the Wapakoneta airport KAXV. Trees and power lines were downed across the county due to the strong winds.

High Wind, Hardin

When
November 15, 10:00 AM EST to 5:00 PM EST
Where
Hardin forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
40.662, -83.659 (the zone’s center; the record gives no point)

Several trees were downed across the county due to the strong winds.

High Wind, Shelby

When
November 15, 10:00 AM EST to 5:00 PM EST
Where
Shelby forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
40.332, -84.205 (the zone’s center; the record gives no point)

Several trees were downed in Sidney and across the county due to the strong winds.

High Wind, Logan

When
November 15, 10:00 AM EST to 5:00 PM EST
Where
Logan forecast zone
Measured
53 kt (61 mph) measured gust
Property damage
$5,000
Reported by
AWOS
Coordinates
40.388, -83.766 (the zone’s center; the record gives no point)

The Bellefontaine airport KEDJ measured a gust to 61 mph at 4:15 in the afternoon. This was preceded by a measured gust of 58 mph at 2:55pm. Several trees were downed across the county due to the strong winds.

High Wind, Montgomery

When
November 15, 10:00 AM EST to 5:00 PM EST
Where
Montgomery forecast zone
Measured
57 kt (66 mph) measured gust
Deaths
1 direct, 0 indirect
Property damage
$50,000
Reported by
ASOS
Coordinates
39.755, -84.291 (the zone’s center; the record gives no point)

The Dayton airport KDAY measured a gust to 66 mph at 11:46 in the morning. A woman was killed when a tree fell on her north of Dayton. Numerous trees were blown down across the county.

High Wind, Greene

When
November 15, 10:00 AM EST to 5:00 PM EST
Where
Greene forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
39.692, -83.890 (the zone’s center; the record gives no point)

The Wright-Patterson Air Force Base airport KFFO measured a gust to 60 mph.

High Wind, Union

When
November 15, 10:00 AM EST to 5:00 PM EST
Where
Union forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
40.299, -83.372 (the zone’s center; the record gives no point)

Trees were blown down across the county due to the strong winds.

High Wind, Delaware

When
November 15, 10:00 AM EST to 5:00 PM EST
Where
Delaware forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
40.278, -83.005 (the zone’s center; the record gives no point)

Trees were blown down across the county due to the strong winds. The AWOS at the Delaware airport KDLZ measured a 48 mph gust.

High Wind, Licking

When
November 15, 10:00 AM EST to 5:00 PM EST
Where
Licking forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
40.092, -82.483 (the zone’s center; the record gives no point)

Trees were blown down across the county due to the strong winds. The ASOS at the Newark-Heath airport KVTA measured a 47 mph gust.

High Wind, Franklin

When
November 15, 10:00 AM EST to 5:00 PM EST
Where
Franklin forecast zone
Measured
54 kt (62 mph) measured gust
Property damage
$25,000
Reported by
ASOS
Coordinates
39.970, -83.009 (the zone’s center; the record gives no point)

Trees were blown down across the county due to the strong winds. The ASOS at the Ohio State University airport KOSU measured a 62 mph gust at 12:44. The ASOS at the John Glenn Columbus airport KCMH measured a 59 mph gust at 1:08 pm.

Strong Wind, Hocking

When
November 15, 10:00 AM EST to 5:00 PM EST
Where
Hocking forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
39.497, -82.479 (the zone’s center; the record gives no point)

Trees were blown down across the county.

Strong Wind, Ross

When
November 15, 10:00 AM EST to 5:00 PM EST
Where
Ross forecast zone
Measured
46 kt (53 mph) measured gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
39.338, -83.057 (the zone’s center; the record gives no point)

Trees were blown down across the county. A station in Chillicothe measured a 53 mph gust, while the county airport measured a gust to 47 mph.

Strong Wind, Butler

When
November 15, 10:00 AM EST to 5:00 PM EST
Where
Butler forecast zone
Measured
45 kt (52 mph) measured gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
39.439, -84.576 (the zone’s center; the record gives no point)

Trees were blown down across the county. The Hamilton airport ASOS KHAO measured a gust to 52 mph, while the AWOS at Oxford-Miami airport KOXD measured a gust to 48 mph.

Strong Wind, Hamilton

When
November 15, 10:00 AM EST to 5:00 PM EST
Where
Hamilton forecast zone
Measured
46 kt (53 mph) measured gust
Property damage
$15,000
Reported by
Newspaper
Coordinates
39.196, -84.543 (the zone’s center; the record gives no point)

A set of barges were torn loose at the Anderson Ferry. Trees were blown down across the county due to the strong winds. The ASOS at the Lunken airport KLUK measured a gust to 53 mph.

Strong Wind, Clinton

When
November 15, 10:00 AM EST to 5:00 PM EST
Where
Clinton forecast zone
Measured
49 kt (56 mph) measured gust
Property damage
$8,000
Reported by
ASOS
Coordinates
39.415, -83.808 (the zone’s center; the record gives no point)

Trees were blown down across the county due to the strong winds. A tree was blown onto a church pavillion in Wilmington. The ASOS at the Wilmington airport KILN measured a gust to 56 mph. A spotter 4 miles west of Wilmington measured a gust to 55 mph.

Strong Wind, Clermont

When
November 15, 10:00 AM EST to 5:00 PM EST
Where
Clermont forecast zone
Measured
48 kt (55 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
39.047, -84.152 (the zone’s center; the record gives no point)

Trees were blown down across the county due to the strong winds. A power outage in Goshen affected 2700 people. Other outages were recorded in Bethel and Loveland.

Strong Wind, Brown

When
November 15, 10:00 AM EST to 5:00 PM EST
Where
Brown forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$2,000
Reported by
Newspaper
Coordinates
38.934, -83.867 (the zone’s center; the record gives no point)

Trees were blown down and caused a power outage in Fayetteville.

Strong Wind, Pike

When
November 15, 10:00 AM EST to 5:00 PM EST
Where
Pike forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
39.077, -83.067 (the zone’s center; the record gives no point)

Trees were blown down across the county.

Strong Wind, Scioto

When
November 15, 10:00 AM EST to 5:00 PM EST
Where
Scioto forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
38.804, -82.993 (the zone’s center; the record gives no point)

Trees were blown down across the county.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
High Wind, Montgomery2020-11-1563FemaleOutside/Open AreasDirect

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2020Every state in 2020This day in weather historyWarnings in Ohio, November 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 929684, 929686, 929687, 929688, 929690, 929692, 929693, 929694, 929695, 929696, 929698, 929709, 929710, 929711, 929712, 929713, 929714, 929715, 929717, 929718.